Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2020, 6:28 AM CDT for Jackson County, Shawnee County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2020, 6:28 AM CDT (11:28 UTC)
- Expired
- Jun 28, 2020, 6:58 AM CDT
- In force
- 30 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jackson County, KS, Shawnee County, KS
The radar
The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 6:39 AM CDT | HAIL 1 | 2 Nne Rossville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -122 J/kg
- Mixed-layer LCL
- 1030 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.0
The text
As transmitted.
149
WUUS53 KTOP 281128
SVRTOP
KSC085-177-281215-
/O.NEW.KTOP.SV.W.0124.200628T1128Z-200628T1215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
628 AM CDT Sun Jun 28 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Shawnee County in east central Kansas...
Southeastern Jackson County in northeastern Kansas...
* Until 715 AM CDT.
* At 628 AM CDT, severe thunderstorms were located along a line
extending from 3 miles southeast of Delia to near Keene, moving
northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Topeka, Rossville, Dover, Silver Lake, Hoyt, Mayetta, Denison and
Willard.
This includes Interstate 70 between mile markers 346 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
&&
LAT...LON 3905 9560 3895 9595 3910 9595 3911 9597
3911 9600 3912 9600 3912 9599 3913 9599
3913 9600 3923 9597 3942 9559
TIME...MOT...LOC 1128Z 235DEG 22KT 3922 9591 3897 9605
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
358
WWUS53 KTOP 281140
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
640 AM CDT Sun Jun 28 2020
KSC085-177-281215-
/O.CON.KTOP.SV.W.0124.000000T0000Z-200628T1215Z/
Shawnee-Jackson-
640 AM CDT Sun Jun 28 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT
FOR NORTHERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES...
At 639 AM CDT, severe thunderstorms were located along a line
extending from 5 miles south of Potawatomi Reservation to 3 miles
northwest of Dover, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 638 AM CDT, spotters in
Rossville reported quarter sized hail.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Topeka, Rossville, Dover, Silver Lake, Hoyt, Mayetta, Denison and
Willard.
This includes Interstate 70 between mile markers 346 and 355.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 3905 9560 3895 9595 3910 9595 3911 9597
3911 9600 3912 9600 3912 9599 3913 9599
3913 9600 3923 9597 3942 9559
TIME...MOT...LOC 1139Z 235DEG 22KT 3926 9584 3901 9598
HAIL...1.00IN
WIND...60MPH
$$818
WWUS53 KTOP 281158
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
658 AM CDT Sun Jun 28 2020
KSC085-177-281207-
/O.CAN.KTOP.SV.W.0124.000000T0000Z-200628T1215Z/
Shawnee-Jackson-
658 AM CDT Sun Jun 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN SHAWNEE AND
SOUTHEASTERN JACKSON COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail and
heavy rain are still possible with these thunderstorms.
LAT...LON 3905 9560 3895 9595 3910 9595 3911 9597
3911 9600 3912 9600 3912 9599 3913 9599
3913 9600 3923 9597 3942 9559
TIME...MOT...LOC 1156Z 235DEG 22KT 3931 9574 3906 9588
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 5:58 AM CDT, 30 minutes earlier.
Area forecast discussion, Jun 28, 5:58 AM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Topeka KS 558 AM CDT Sun Jun 28 2020 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 321 AM CDT Sun Jun 28 2020 Early this morning at 0730Z a line of convection continued to move across north central Kansas with a bowing segment near or along the Nebraska border. Expect this line to continue to surge eastward over the next few hours as the low level jet increases to around 45 kts from the southwest. The were moving eastward along the 850mb theta-e maxima along the Nebraska border. This feature has been shifting northward over the last couple of hours per SPC mesoscale analysis and is forecast to continue to move northward through the early morning hours. Upstream a weak perturbation was moving northeast out of northwest Kansas per profilers and watervapor imagery. CAMS show convection moving into the far northeast by 12Z before exiting by mid morning. Temperatures warm into the low to mid 90s today with dewpoints in the low to mid 70s will yield heat indices around 100- 105 degrees this afternoon. Tonight temperatures will gradually cool into the low to mid 70s with heat indices mainly in the 80s for much of the night before dropping into the 70s late in the night. .LONG TERM...(Monday through Saturday) Issued at 321 AM CDT Sun Jun 28 2020 Monday, a wave is forecast to lift northeast into southeast Kansas during the morning hours, then drift slowly northeast into western Missouri by evening. This will bring a small chance of showers and thunderstorms to east central Kansas. A ridge is forecast over eastern Kansas in the wake of the mid level low as it lifts northeast into the Mid-Mississippi Valley on Tuesday bringing subsidence to the area. Out west a trough will sharpen over the Rockies with the main low lifting north into southern Canada with the southern extension moving across the western Plains. A surface low and frontal boundary sets up across central Kansas with the cwa in the capped warm sector. Convection looks to occur Tuesday night mainly north of the frontal boundary and there is a small chance of a few storms in the nose of the low level jet mainly over western Missouri. A broad upper high will expand over eastern Kansas from the southwest Thursday through Saturday. Expect much of this period to be dry with only low convection probabilities in the late afternoon and evening hours. Highs in the 90s with heat indices on Tuesday approaching 105 for much of the area. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 558 AM CDT Sun Jun 28 2020 Scattered tsra will be around TOP and FOE should last through 13Z or so before moving out. Also LLWS will continue at TOP and FOE through 13Z. However forecast soundings show LLWS developing again this evening after 04Z at TOP and FOE around 1500 ft AGL. VFR conditions are expected. South winds to increase to around 14 kts from the south with higher gusts to near 25 kts after 14Z. Winds decrease to around 10 kts after 01Z Monday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...53 AVIATION...53
Hazardous weather outlook, Jun 28, 4:37 AM CDT, 1 hour 51 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 437 AM CDT Sun Jun 28 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-290945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 437 AM CDT Sun Jun 28 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms are expected across northeast and east central Kansas this morning. Some storms may produce gusty winds and locally heavy rainfall. Afternoon heat indices will reach the 100 to 105 degree range today. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Conditions will be hot and humid for much of this week, with temperatures in the 90s and heat indices in the upper 90s to low 100s possible through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 28, 2:32 AM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Topeka KS
232 AM CDT Sun Jun 28 2020
KSZ008-009-020-021-034-035-280800-
Republic-Clay-Cloud-Dickinson-Washington-Ottawa-
232 AM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON...
OTTAWA...SOUTHEASTERN REPUBLIC...SOUTHERN WASHINGTON...CLAY AND
EASTERN CLOUD COUNTIES UNTIL 300 AM CDT...
At 232 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Morrowville to 5 miles
north of Culver. Movement was east at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Concordia, Clay Center, Minneapolis, Clyde, Bennington, Clifton,
Miltonvale, Linn, Delphos, Greenleaf, Tescott, Morganville, Culver,
Wells, Palmer, Manchester, Longford, Agenda, Aurora and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3918 9793 3976 9749 3974 9687 3891 9738
3893 9738 3894 9737 3896 9737 3896 9793
TIME...MOT...LOC 0732Z 273DEG 33KT 3976 9723 3904 9774
SkowSpecial weather statement, Jun 28, 2:58 AM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Topeka KS
258 AM CDT Sun Jun 28 2020
KSZ009-010-021>023-034>036-280830-
Geary-Clay-Pottawatomie-Dickinson-Riley-Washington-Ottawa-Marshall-
258 AM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON...WESTERN
GEARY...RILEY...EASTERN OTTAWA...NORTHWESTERN POTTAWATOMIE...
WASHINGTON...CLAY AND MARSHALL COUNTIES UNTIL 330 AM CDT...
At 257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Odell to 5 miles northeast of
Niles. Movement was east at 40 mph.
Winds in excess of 40 to 45 mph will be possible with these storms.
Locations impacted include...
Junction City, Abilene, Clay Center, Marysville, Washington, Blue
Rapids, Chapman, Wakefield, Riley, Frankfort, Hanover, Waterville,
Clifton, Milford, Leonardville, Linn, Greenleaf, Olsburg, Beattie and
Morganville.
This includes Interstate 70 between mile markers 277 and 295.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9624 3889 9692 3902 9759 3931 9743
3931 9737 3942 9737 4000 9704
TIME...MOT...LOC 0757Z 278DEG 37KT 4000 9680 3900 9738
SkowSpecial weather statement, Jun 28, 3:27 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Topeka KS
327 AM CDT Sun Jun 28 2020
KSZ010-011-021>023-035-036-280915-
Geary-Clay-Pottawatomie-Dickinson-Riley-Nemaha-Marshall-
327 AM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DICKINSON...GEARY...
RILEY...CENTRAL POTTAWATOMIE...WESTERN NEMAHA...SOUTHEASTERN CLAY AND
EASTERN MARSHALL COUNTIES UNTIL 415 AM CDT...
At 327 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Summerfield to 6 miles
south of Blue Rapids to near Abilene. Movement was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Manhattan, Junction City, Abilene, Seneca, Westmoreland, Blaine,
Ogden, Grandview Plaza, Chapman, Riley, Enterprise, Frankfort,
Milford, Centralia, Axtell, Olsburg, Beattie, Bern, Randolph and
Summerfield.
This includes Interstate 70 between mile markers 276 and 313.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3951 9617 3887 9671 3886 9689 3891 9723
3959 9666 4000 9641 4000 9587
TIME...MOT...LOC 0827Z 279DEG 31KT 4003 9640 3959 9667 3895 9722Special weather statement, Jun 28, 4:16 AM CDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Topeka KS
416 AM CDT Sun Jun 28 2020
KSZ011-012-022>024-036>038-281000-
Wabaunsee-Geary-Pottawatomie-Brown-Riley-Jackson-Nemaha-Morris-
416 AM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GEARY...SOUTHEASTERN
RILEY...NORTHEASTERN MORRIS...WESTERN WABAUNSEE...EASTERN
POTTAWATOMIE...WESTERN JACKSON...SOUTHEASTERN NEMAHA AND BROWN
COUNTIES UNTIL 500 AM CDT...
At 416 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles north of Sabetha to 7 miles northwest
of White City. Movement was east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Southeastern Manhattan, Wamego, Hiawatha, Sabetha, Alma, St. Marys,
Onaga, St. George, Alta Vista, Wetmore, Dwight, Fairview, McFarland,
Morrill, Paxico, Belvue, Emmett, Louisville, Circleville and Corning.
This includes Interstate 70 between mile markers 308 and 335.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3993 9534 3922 9600 3922 9604 3918 9604
3879 9639 3887 9683 3944 9635 4000 9582
4000 9534
TIME...MOT...LOC 0916Z 285DEG 26KT 4000 9582 3888 9682Special weather statement, Jun 28, 5:14 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Topeka KS
514 AM CDT Sun Jun 28 2020
KSZ012-024-026-038-039-054-055-281100-
Wabaunsee-Shawnee-Lyon-Jefferson-Brown-Jackson-Osage-
514 AM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON...
SHAWNEE...EASTERN WABAUNSEE...NORTHWESTERN OSAGE...JACKSON...SOUTHERN
BROWN AND NORTHEASTERN LYON COUNTIES UNTIL 600 AM CDT...
At 513 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Kickapoo Reservation to 6
miles northwest of Bushong. Movement was east at 15 mph.
Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.
Locations impacted include...
Topeka, Holton, Horton, Valley Falls, Rossville, Eskridge, Dover,
Silver Lake, Auburn, Meriden, Hoyt, Maple Hill, Mayetta, Everest,
Harveyville, Whiting, Denison, Delia, Netawaka and Willard.
This includes the following highways...
Interstate 70 between mile markers 337 and 355.
Kansas Turnpike between mile markers 147 and 176.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3965 9556 3942 9557 3942 9541 3863 9594
3872 9632 3916 9606 3914 9606 3913 9604
3920 9604 3957 9581 3957 9579 3961 9579
3977 9569 3970 9534 3965 9534
TIME...MOT...LOC 1013Z 289DEG 12KT 3974 9571 3873 9631Special weather statement, Jun 28, 6:10 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
610 AM CDT Sun Jun 28 2020
KSZ023-024-038-039-281145-
Wabaunsee-Shawnee-Pottawatomie-Jackson-
610 AM CDT Sun Jun 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHAWNEE...
NORTHEASTERN WABAUNSEE...SOUTHEASTERN POTTAWATOMIE AND JACKSON
COUNTIES UNTIL 645 AM CDT...
At 610 AM CDT, Doppler radar was tracking a strong thunderstorm near
Delia, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Holton, Rossville, St. Marys, Mayetta, Emmett, Denison, Circleville,
Delia, Willard and Potawatomi Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3906 9596 3916 9615 3957 9592 3957 9583
3942 9559
TIME...MOT...LOC 1110Z 216DEG 33KT 3925 9600The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 1:27 AM CDT | Special Weather Statement | TOP | Cloud, Republic | 33 min |
| Jun 28, 1:45 AM CDT | Severe Thunderstorm Warning | TOP | Republic | 30 min |
| Jun 28, 2:00 AM CDT | Special Weather Statement | TOP | Cloud, Republic, Washington | 30 min |
| Jun 28, 2:15 AM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 45 min |
| Jun 28, 2:32 AM CDT | Special Weather Statement | TOP | Clay, Cloud, Ottawa | 28 min |
| Jun 28, 2:58 AM CDT | Special Weather Statement | TOP | Clay, Marshall, Riley, Washington | 32 min |
| Jun 28, 3:27 AM CDT | Special Weather Statement | TOP | Geary, Marshall, Nemaha, Pottawatomie, Riley | 48 min |
| Jun 28, 4:16 AM CDT | Special Weather Statement | TOP | Brown, Nemaha, Pottawatomie | 44 min |
| Jun 28, 4:50 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 25 min |
| Jun 28, 5:14 AM CDT | Special Weather Statement | TOP | Jackson, Shawnee | 46 min |
| Jun 28, 6:10 AM CDT | Special Weather Statement | TOP | Jackson | 35 min |
| Jun 28, 7:00 AM CDT | Special Weather Statement | TOP | Shawnee | 30 min |
| Jun 28, 7:08 AM CDT | Special Weather Statement | TOP | Wabaunsee | 22 min |
| Jun 28, 8:11 AM CDT | Areal Flood Advisory | TOP | Shawnee, Wabaunsee | 94 min |
| Jun 28, 11:53 AM CDT | River Flood Warning | TOP | Marshall | 12 hr |
| Jun 28, 2:00 PM CDT | River Flood Warning | TOP | Marshall | 55 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.